To the Editor.—
The effect of weight loss on psoriasis has been debated for many years. We recently observed a patient whose psoriasis flared noticeably following an intestinal bypass procedure for morbid obesity.
Report of a Case.—
A 25-year-old woman was initially seen in 1969, at which time she complained of scaling of the scalp. This was diagnosed as seborrheic dermatitis and was treated successfully with topical medications. In 1973, a jejunoileostomy and ileocolostomy were performed on the patient who weighed 125.6 kg (278 lb). In November 1975, after a weight loss of 52.4 kg (116 lb), the patient was readmitted, complaining of joint pain of six months' duration. The pain had shifted from joint to joint; at the time of admission, she had redness and pain over most of the distal joints of the fingers, with swelling over the metacarpal-phalangeal joints and occasional proximal interphalangeal joint swelling.
Nowlin N, Solomon H. Weight Loss and Psoriasis. Arch Dermatol. 1976;112(10):1465. doi:10.1001/archderm.1976.01630340077022
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: